Alabama, 2008

Hail and Damaging Winds in Alabama, July 12, 2008

July 12, 2008 · NWS TAE · 5 events in 3 counties and zones

Afternoon thunderstorms on the 12th produced reports of wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms on the 12th produced reports of wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 12, 12:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 12, 12:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SAT JUL 12 2008

.SYNOPSIS...WITH THE UPPER LEVEL RIDGE TO OUR WEST AND THE TROF JUST
TO OUR EAST...THE SQUEEZE PLAY CONTINUES ACROSS THE CWA TODAY WITH
STRONG N-NW WINDS THROUGHOUT THE DEPTH OF THE TROPOSPHERE. THIS DEEP
N-NW FLOW HELPED TO CREATE SOME EXPLOSIVE CONVECTIVE DEVELOPMENT
ACROSS THE GULF COASTAL WATERS DURING THE MORNING HOURS...WITH
CONVECTION NOW BEGINNING TO FIRE OVER LAND. INITIALLY EXPECTED THE
SEA BREEZE TO DEVELOP SOME STRONG VERTICAL MOTIONS (5-7 M/S) ALONG
ITS LEADING EDGE THIS AFTERNOON...BUT WITH CONVECTION ALREADY
BEGINNING TO FIRE WELL IN ADVANCE OF THE SEA BREEZE AND CONTINUING
ON A S-SE TRAJECTORY...THE REDUCED DIFFERENTIAL HEATING OUT AHEAD OF
THE SEA BREEZE FRONT MAY TAKE SOME STEAM OUT OF THE STORMS THIS
AFTERNOON. NEVERTHELESS...THE THERMODYNAMICS REMAIN QUITE FAVORABLE
...SO ANY STORMS WHICH ARE ABLE TO REACH FULL MATURITY COULD BE
STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL. OVER THE COASTAL WATERS...DESPITE THE WEAK SFC PRESSURE
GRADIENT AND LIGHT SYNOPTIC SCALE WINDS...THERE ARE STILL MANY
LOCATIONS WITH LOCALLY HIGHER WINDS AND SEAS IN AND AROUND THE
SCT-NUMEROUS STORMS.

&&

.SHORT TERM...THE DEEP LAYER N-NW FLOW WILL CONTINUE ON SUNDAY...BUT
WIND SPEEDS WILL BE DECREASING...AND SOMEWHAT DRIER AIR WILL WORK
ITS WAY IN FROM THE NORTH. THIS SHOULD RESULT IN SLIGHTLY LOWER POPS
ACROSS THE REGION (ESPECIALLY OVER EASTERN PORTIONS OF THE CWA)
...BUT PROBABLY NOT QUITE AS LOW AS A TYPICAL TYPE 8 OR 9 SEA BREEZE
DAY. (THE MEAN LAYER VECTOR WIND (MLVW) BETWEEN 1000-700MB OUT OF
THE NW). WILL THEREFORE PLAN ON USING SOME FORM OF A BLEND OF TYPE 8
AND MAV POPS. ON MONDAY AND TUESDAY...THE UPPER RIDGE WILL CONTINUE
TO HEAD FURTHER WESTWARD INTO TX AND NEW MEXICO...WHICH WILL ALLOW
THE UPPER TROF TO CARVE OUT EVEN STRONGER OVER THE EASTERN U.S. THIS
SHOULD INITIALLY RESULT IN HIGHER (OR AT LEAST MORE EVENLY
DISTRIBUTED) POPS RETURNING TO MUCH OF THE CWA ON MON...BEFORE A
QUICK SHOT OF DRIER AIR RETURNS ON TUE.

&&

.LONG TERM ...MID/UPPER TROF SWINGS ACROSS THE ERN CONUS BY TUESDAY
REPLACED BY A BROAD BUT FLAT RIDGE THRU WED AND THEN STRONGER RIDGE
BUILDING WWD FROM ATLANTIC THURSDAY-SATURDAY. FRONT/SFC TROF IS
PROGGED TO REACH SRN AL/GA BY MONDAY NIGHT THEN STALL ACROSS FL CWA
EARLY WED WITH WAVE INVOF OF APALACHEE BAY DEVELOPING LATE WEDNESDAY
OR EARLY THURSDAY. FRONT FINALLY BEGINS TO WASH OUT THURSDAY EVENING
INTO FRIDAY AS THE BERMUDA RIDGE BUILDS WWD FROM ATLANTIC TO OVER NE
GULF OF MEXICO. THIS WILL HELP MAINTAIN TYPICAL SUMMERTIME PATTERN
OF SCATTERED MAINLY AFTERNOON/EVENING SHWRS/TSTMS AND NORMAL TEMPS
FOR MID JULY. POPS WILL BE AT OR BELOW CLIMO (AROUND 40%) ESPECIALLY
TUESDAY AND WEDNESDAY AND INCH TOWARDS CLIMO THURSDAY-SATURDAY.
TEMPS WILL BE AROUND CLIMO (AVERAGE INLAND MAX AROUND 92/MIN 71).

&&

.MARINE...OUTSIDE OF ANY SHOWERS AND STORMS...WINDS AND SEAS WILL
REMAIN AT TYPICALLY LOW SUMMERTIME LEVELS THROUGH THE PERIOD.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PORTIONS OF THE AREA THROUGH THE AFTERNOON AND EVENING HOURS
TODAY. THE BEST COVERAGE SHOULD REMAIN NEAR THE KPFN...KTLH...AND
KDHN TERMINALS THROUGH THE PERIOD. AFTER 9 PM EDT...CONVECTION WILL
SIGNIFICANTLY DECREASE FROM NORTH TO SOUTH. LATE TONIGHT OR AROUND
DAYBREAK SUNDAY...MVFR CIGS AND POSSIBLY IFR VSBYS WILL REMAIN
POSSIBLE...ESPECIALLY OVER THE AREAS WITH SHOWERS TODAY.

&&

.FIRE WEATHER...NO CONCERNS OVER THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  93  73  91  71 /  30  40  30  50  40
PANAMA CITY  76  92  76  90  75 /  30  50  40  50  40
DOTHAN       73  93  73  91  71 /  30  60  40  40  30
ALBANY       73  95  74  92  71 /  20  40  30  40  30
VALDOSTA     71  93  72  92  72 /  20  40  30  40  30
CROSS CITY   72  93  74  91  73 /  30  40  30  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...GIBBS
PUBLIC/MARINE...GOULD
LONG TERM...BLOCK
Hazardous weather outlook, Jul 12, 8:31 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1031 AM EDT SAT JUL 12 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-131000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1031 AM EDT SAT JUL 12 2008 /931 AM CDT SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A SQUEEZE PLAY BETWEEN AN UPPER LEVEL RIDGE TO OUR WEST AND A
TROUGH TO OUR EAST WILL HELP THE SEA BREEZE SPAWN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. SOME
OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS...FREQUENT
LIGHTNING...LOCALLY HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL.
A FEW OF THE STORMS COULD EVEN APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
DRIER AIR WILL FILTER INTO GEORGIA AND NORTHERN FLORIDA BEHIND THE
TROUGH. HOWEVER...THERE WILL STILL BE LOW LEVEL MOISTURE AND THE SEA
BREEZE INFLUENCE TO PRODUCE SCATTERED SHOWERS AND STORMS...WITH
HIGHER COVERAGE OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE.
MOISTURE RETURNS TO THE REGION ALONG WITH HIGHER RAIN CHANCES ON
MONDAY AHEAD OF A WEAK SURFACE FRONT. THEN THE BERMUDA RIDGE WILL
BUILD WESTWARD INTO THE REGION FOR THE REMAINDER OF THE WORK WEEK
WITH A RETURN TO SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS
ASSOCIATED WITH THE DAILY SEA BREEZES. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME OF THE STORMS COULD BE STRONG WITH
GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT
SPOTTERS SHOULD BE ALERT FOR ANY STRONG TO SEVERE STORMS WHICH MAY
DEVELOP THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI/GOULD

The radar

The Eglin Afb radar (KEVX), 52 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
July 12, 2:00 PM CST
Where
Geneva County, Geneva
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.030, -85.880

Several trees and power lines were down in Geneva.

Thunderstorm Wind, Coffee

When
July 12, 3:20 PM CST
Where
Coffee County, Tabernacle
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.450, -85.870

A convective wind gust of 51 knots was reported.

Hail, Coffee

When
July 12, 3:20 PM CST
Where
Coffee County, Tabernacle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.450, -85.870

Penny size hail was reported.

Thunderstorm Wind, Geneva

When
July 12, 4:00 PM CST
Where
Geneva County, Hartford
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.100, -85.700

Several trees and power lines fell across County Road 67.

Thunderstorm Wind, Houston

When
July 12, 4:05 PM CST
Where
Houston County, 0.65 mi NNE of Wicksburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.208, -85.624

Downed trees blocked several roads in Wicksburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115909, 115910, 115911, 115912, 115913.